Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. You want to know if you can expect to feel nauseous or if it will give you dry mouth. What might not occur to you is that some medications have a more extreme side effect – they can potentially cause loss of hearing. It’s a condition medical professionals call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can understand. Damage to the cochlea affects the range of sound you can hear, commonly starting with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Along with the drugs that can result in hearing loss, there are a few that only cause tinnitus. If you hear phantom sounds, that might be tinnitus and it usually shows up as:

  • Popping
  • Thumping
  • Ringing
  • A windy sound

Usually, the tinnitus stops when you stop taking the medication. However, some of these drugs can cause permanent hearing loss.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that might surprise you. Many of them you probably have in your medicine cabinet even now, and chances are you take them before you go to bed or when you are in pain.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

You can include on the list salicylates that you might better recognize as aspirin. While all these can cause some hearing problems, they are correctable when you stop taking the meds.

Antibiotics come in as a close second for common ototoxic drugs. Some antibiotics are ototoxic but many aren’t. You may have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

The problem goes away when you quit using the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinine
  • Quinidine
  • Chloroquine

Substances That Cause Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Tonic water
  • Nicotine
  • Marijuana
  • Caffeine

Each time you drink your morning coffee, you are subjecting yourself to something that may make your ears ring. The good news is it will pass once the drug is out of your system. Some drugs, ironically, that doctors give to treat tinnitus are actually on the list of offenders.

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe a lot less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Mildly annoying to totally incapacitating is what you can generally be anticipating.

Be on guard for:

  • Tinnitus
  • Vomiting
  • Hearing loss on one or both sides
  • Blurring vision
  • Difficulty walking
  • Poor balance

Get in touch with your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Remember, often the changes in your hearing or balance are not permanent. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t hesitate to ask about ototoxicity. You should also make an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today